If you or your child are diagnosed with a bacterial infection, chances are you’ll get a prescription for antibiotics.
And tetracycline is one of the most widely used antibiotics in the world.
From acne to pneumonia to urinary infections, this family of antibiotics has proven effective against some 90% of bacterial infections since its discovery in 1945 by Dr. Benjamin Duggar at the University of Missouri.
But did you know tetracyclines could also affect your teeth? Let’s take a look at how it can cause tooth discoloration, how to reduce the risk, and what to do if you’ve been affected.
Why does tetracycline stain teeth?
Tetracycline can cause permanent tooth discoloration in children up to the age of 8.
How does that happen?
- Tooth development begins during pregnancy and continues until the child is about 8 years old.
- Tetracycline becomes calcified inside of the developing tooth, which leads to permanent, intrinsic staining. This means the stain is inside of the tooth, while external stains like those from coffee or tea merely sit on the surface of the tooth.
- Stains appear gray or brown in color. They may cover the entire tooth or appear as horizontal stripes.
- Tetracycline stains are permanent. They may cause embarrassment and low self-esteem in affected individuals.
However, most adults and teenagers can safely take tetracycline without any harmful effects on their teeth.
How can you prevent tetracycline stains on teeth?
Because of the risk of permanent tooth discoloration, the following individuals should avoid tetracyclines:
- Pregnant women. Tetracycline can cause lifelong discoloration in your baby’s teeth.
- Women who are nursing. Tetracycline passes into your breast milk and can affect your child’s developing teeth.
- Children 8 years and younger. Tetracycline may cause permanent staining while your child’s permanent teeth are still developing.
If you are diagnosed with a bacterial infection while pregnant or nursing, or if your child is diagnosed before the age of 8, ask your doctor about alternative antibiotics that do not carry the same risk of tooth discoloration.
What’s the best treatment for tetracycline stained teeth?
Because of its early success in treating such a wide range of bacterial infections, tetracyclines were heavily prescribed for both children and adults from the 1950s until the 1980s.
So what should you do if you already have permanent tooth staining from taking tetracyclines earlier in life?
Here are a few things to keep in mind when talking to your dentist:
- Because they are intrinsic stains, they cannot simply be erased like extrinsic stains on the surface of your teeth.
- Traditional teeth whitening treatments may help some but are generally less effective on tetracycline stains.
- One promising option is the use of dental veneers, which are thin layers of porcelain that are cemented to the surface of the teeth. They are custom-made for a perfect fit, and can give you a healthier looking smile by covering teeth affected by intrinsic staining.
If you’d like to learn more about how to correct tooth discoloration from tetracycline, set up an appointment with Dr. Davis or Matthews at Excel Dental in Ozark.
We’ll examine your teeth and recommend a treatment plan to help you Smile Healthy!